Idaho, 2020Hail and Damaging Winds in Idaho, September 19, 2020
September 19, 2020 · NWS PIH · 9 events in 4 counties and zones
Several reports of strong wind gusts, funnel clouds and large hail occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several reports of strong wind gusts, funnel clouds and large hail occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 19, 12:45 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 19, 12:45 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
145 PM MDT Sat Sep 19 2020
.SHORT TERM...Rest of Tonight...Isolated Showers and
thunderstorms have already developed over the Central Mountains
this afternoon while the earlier line of showers from this
morning exits into western Wyoming. Several short term models show
a developing line of showers/thunderstorms during the mid-
afternoon hours across the Arco Desert/Upper Snake River Plain
tracking southeastward across the I-15 corridor and Idaho Falls to
Rexburg. Within the organized line would be the potential for
small hail and gusty winds while it continues it trek toward the
Teton Valley early this evening. Out ahead of this line, isolated
thunderstorms are possible this afternoon as well, including the
southern highland areas all the way to eastward to Bear Lake.
Eastern Magic Valley area and South Hills areas area least likely
to see thunderstorm develop but are expected to see gusty west or
northwest winds. Improvement to wind speeds and decreasing chances
of thunderstorms are forecast between 8 pm and 10 pm.
.Sunday through Tuesday...Zonal flow will allow for mild
temperatures and generally light winds this forecast period. A
ridge of high pressure begins to build back into the area from the
south by Monday, which will shift our winds back from the
southwest and begin to increase temperatures slightly. This time
period is expected to be precipitation free.
ND
LONG TERM...Tuesday through Saturday.
A weak system will pass east south of Idaho but expect a chance of
showers and thunderstorms in the far eastern part of the state near
the Wyoming border. Will be dry Wednesday and Thursday with the
chance of showers returning mainly to the central mountains and
eastern highlands. Temperatures will be above normal through
Friday with cooling expected by Saturday as the next system works
east. Low confidence at the end of the long term period as models
greatly different with GFS slower and wetter and European model
drier and weaker with the end of the week system. Winds may
increase by Friday into Saturday as well.
GK
&&
.FIRE WEATHER...
Isolated to widely scattered thunderstorms will be possible through
sunset tonight with some breezy conditions as well. Gusts of 20 to
30 mph will be possible especially in zones 410. Brunt of
thunderstorm activity will be in zones 475, 476, 422, 410 and 411.
All locations will see at least isolated activity. Humidity is way
up today and should remain so through Sunday. Temperatures will
begin to moderate Sunday and remain above normal through next week.
Next chance for showers will be in the far east Tuesday mainly zones
413, 410 and 411. Could be breezy as well Tuesday but not expecting
highlights as humidity stays above 15 percent.
GK
&&
.AVIATION...Showers and thunderstorms have developed this
afternoon and have vicinity at all sites with SUN, BYi and DIJ
most likely to see on station but can't rule out anywhere. Will
have 10 to 20 knot sustained winds through sunset at all sites
before dying down. Will have clear skies throughout the day Sunday
with up valley 10 to 15 knot afternoon winds at PIH and IDA. GK
&&
.AIR STAGNATION...Air Quality concerns from regional wildfire
smoke look to improve today as a low pressure trough moves through
our area and flow turns more westerly. This essentially 'closes
off' flow from the CA wildfires for the time being. Keep in mind
though that smoke from local wildfires will certainly still impact
the air quality. This pattern of a general westerly flow looks to
continue through Monday before gradually opening back up again
from the southwest.
ND
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Sep 19, 12:54 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
154 PM MDT Sat Sep 19 2020
IDZ052-068-070-072>075-192045-
Challis/Pahsimeroi Valleys ID-Arco/Mud Lake Desert ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Sun Valley Region ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
154 PM MDT Sat Sep 19 2020
...Showers and thunderstorms continue to develop this afternoon
with small hail observed...
At 151 PM MDT, trained weather spotters reported small hail within a
thunderstorm south of Ketchum. These thunderstorms will continue to
be capable of producing half inch hail and winds in excess of 30 mph
as they track to the northeast around 20 mph. Additional
thunderstorm development is expected this afternoon.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Little Wood Reservoir, Bellevue, Herd
Lake, Garfield Ranger Station, Copper Basin Airport and Twin Bridges
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4419 11399 4344 11357 4339 11453 4340 11455
4343 11455 4347 11451 4349 11451 4350 11456
4353 11460 4356 11459 4357 11463 4359 11465
4359 11468 4366 11466 4369 11469 4374 11467
4375 11469 4380 11470 4381 11471 4381 11473
TIME...MOT...LOC 1951Z 240DEG 48KT 4366 11415
NDSpecial weather statement, Sep 19, 1:30 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT Sat Sep 19 2020
IDZ057>059-192115-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
230 PM MDT Sat Sep 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONEIDA AND
SOUTHEASTERN POWER COUNTIES UNTIL 315 PM MDT...
At 229 PM MDT, Doppler radar was tracking isolated thunderstorms 13
miles northwest of Holbrook Summit, or 22 miles north of Snowville,
moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holbrook, Arbon, Daniels Reservoir and Roy.
LAT...LON 4209 11289 4234 11299 4251 11248 4225 11237
TIME...MOT...LOC 2029Z 251DEG 19KT 4228 11286
ND
Special weather statement, Sep 19, 1:41 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
241 PM MDT Sat Sep 19 2020
IDZ052-067>069-074-192145-
Arco/Mud Lake Desert ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
241 PM MDT Sat Sep 19 2020
...SCATTERED THUNDERSTORMS NOW TRACKING ACROSS SOUTHEASTERN
CUSTER...CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES UNTIL 345 PM
MDT...
At 239 PM MDT, Doppler radar was tracking scattered thunderstorms
near Darlington, or 13 miles north of Arco, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Arco, Mackay, Grouse, Mackay Reservoir, Darlington, Moore, Clyde and
Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
storms have passed.
&&
LAT...LON 4383 11279 4350 11360 4398 11387 4423 11328
4423 11298
TIME...MOT...LOC 2039Z 251DEG 19KT 4382 11335
NDSpecial weather statement, Sep 19, 1:47 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
247 PM MDT Sat Sep 19 2020
IDZ057-192130-
Raft River Region ID-
247 PM MDT Sat Sep 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ONEIDA AND
SOUTHEASTERN CASSIA COUNTIES UNTIL 330 PM MDT...
At 247 PM MDT, Doppler radar was tracking strong thunderstorms
approximately 7 miles northwest of Juniper, or 20 miles northwest of
Snowville, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Juniper, Sweetzer Summit and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4212 11341 4223 11294 4200 11285 4199 11339
TIME...MOT...LOC 2047Z 251DEG 19KT 4211 11306
ND
Special weather statement, Sep 19, 1:56 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
256 PM MDT Sat Sep 19 2020
IDZ051-052-068-074-075-192145-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
256 PM MDT Sat Sep 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE...SOUTHWESTERN
BUTTE AND NORTHEASTERN LINCOLN COUNTIES UNTIL 345 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Carey, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carey, Picabo, Craters Of The Moon and Shoshone Ice Caves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Conditions are favorable for funnel clouds across the affected area.
These funnel clouds are not expected to touch down, however if they
do touch down, winds are expected to be 50 mph or less. The National
Weather Service in Pocatello is monitoring the system closely.
&&
LAT...LON 4359 11335 4332 11318 4307 11430 4323 11438
4326 11437 4326 11439 4327 11440 4329 11440
TIME...MOT...LOC 2055Z 251DEG 19KT 4333 11374
NDLocal storm report, Sep 19, 1:58 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
258 PM MDT SAT SEP 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 3 NNW MOORE 43.78N 113.38W
09/19/2020 E0.50 INCH BUTTE ID TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL. LOTS OF LIGHTNING. MODERATE
RAIN.
0224 PM HAIL 2 NNW MOORE 43.77N 113.38W
09/19/2020 E0.88 INCH BUTTE ID TRAINED SPOTTER
STRONG WIND GUSTS EST 40 MPH. LOTS OF LIGHTNING.
0233 PM HAIL 1 SE DARLINGTON 43.81N 113.41W
09/19/2020 E0.50 INCH BUTTE ID TRAINED SPOTTER
MODERATE RAIN AND LOTS OF LIGHTNING.
&&
MHEvent by event
5 thunderstorm wind, 3 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cassia
- When
- September 19, 2:03 PM MST to 2:15 PM MST
- Where
- Cassia County, 5 mi NE of Strevell
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.051, -113.131
A 63 mph wind gust recorded at the Moburg Canyon RAWS.
Thunderstorm Wind, Bonneville
- When
- September 19, 3:30 PM MST to 3:40 PM MST
- Where
- Bonneville County, 12 mi WNW of Idaho Falls
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.547, -112.251
A 66 mph wind gust measured at Kettle Butte mesonet site on US Highway 20.
Funnel Cloud, Bonneville
- When
- September 19, 3:30 PM MST to 3:40 PM MST
- Where
- Bonneville County, Ammon
- Reported by
- Public
- Coordinates
- 43.470, -111.980
Funnel cloud photographed west of Ammon.
Thunderstorm Wind, Jefferson
- When
- September 19, 3:50 PM MST to 4:00 PM MST
- Where
- Jefferson County, Roberts
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.720, -112.130
Roberts ARL site recorded 57 mph wind gust.
Funnel Cloud, Bonneville
- When
- September 19, 3:52 PM MST to 4:05 PM MST
- Where
- Bonneville County, 8 mi W of Idaho Falls
- Reported by
- Public
- Coordinates
- 43.480, -112.190
Well defined funnel cloud photographed 8 miles west of Idaho Falls by KIDK viewer.
Hail, Bonneville
- When
- September 19, 4:10 PM MST to 4:20 PM MST
- Where
- Bonneville County, 1 mi W of Idaho Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.480, -112.050
One inch hail caused damage to roof in Idaho Falls with holes the size of a quarter.
Funnel Cloud, Bonneville
- When
- September 19, 4:12 PM MST to 4:23 PM MST
- Where
- Bonneville County, 3 mi N of Idaho Falls
- Reported by
- Public
- Coordinates
- 43.523, -112.030
KPVI viewer shared photograph of funnel cloud north of Idaho Falls.
Thunderstorm Wind, Bonneville
- When
- September 19, 4:14 PM MST to 4:25 PM MST
- Where
- Bonneville County, Ammon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.470, -111.980
Fence damage in Ammon from thunderstorm winds.
Thunderstorm Wind, Fremont
- When
- September 19, 4:25 PM MST to 4:35 PM MST
- Where
- Fremont County, Parker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.950, -111.770
The emergency manager reported downed trees and power lines in Parker.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, September 19 to 23, 2020$200,000 · 16 events
- Coastal Flood in South Carolina, September 19 to 21, 202016 events
- Storm Surge in Texas, September 19 to 23, 20207 events
- Marine Tropical Storm in Gulf of Mexico, September 19 to 21, 20204 events
- Waterspout in Gulf of Mexico, September 19, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922835, 922836, 922837, 922838, 922839, 922840, 922841, 922844, 922847.